Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 20, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Aug 20, 2019, 5:59 AM CDT for Lucas County, Marion County, Warren County, Iowa. It was in force for 16 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 5:59 AM CDT (10:59 UTC)
- Expired
- Aug 20, 2019, 6:15 AM CDT
- In force
- 16 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Lucas County, IA, Marion County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:00 AM CDT | TSTM WND DMG | 4 Ssw Milo, IA | LARGE TREE FELL ON HOUSE. 24 FOOT SHED BLOWN AWAY AND WRAPPED AROUND A TREE. MULTIPLE LARGE TREES UPROOTED AND SNAPPED. MOBILE CAMPER TRAILER BLOWN OVER ON ITS SIDE. MORTON BUILDING LOST PART OF ITS ROOF. TIME ESTIMATED. |
| Aug 20, 6:01 AM CDT | TSTM WND DMG | 6 W Lacona, IA | STRUCTURE DAMAGE TO OUTBUILDINGS, HAY BALES BLOWN ACROSS/ON TO ROAD, POWER LINES DOWN. TIME ESTIMATED. |
| Aug 20, 6:03 AM CDT | TORNADO | 4 S Milo, IA | STRUCTURE DAMAGE TO OUTBUILDINGS, POWER LINES DOWN NORTHWEST OF LACONA, IA. TIME ESTIMATED. |
| Aug 20, 6:05 AM CDT | TSTM WND DMG | Lacona, IA | SEVERAL STRUCTURES DAMAGED INCLUDING MACHINE SHEDS AND GRAIN ELEVATORS, POWER LINES DOWN. TIME ESTIMATED. |
| Aug 20, 6:05 AM CDT | TORNADO | 1/2 N Lacona, IA | LAW ENFORCEMENT CONFIRMED TORNADO HIT GROUND. BUILDINGS DEMOLISHED NORTH OF LACONA. |
| Aug 20, 6:10 AM CDT | TSTM WND DMG | 4 Ne Williamson, IA | ROAD CLOSED DUE TO DOWNED POWER LINES. TIME ESTIMATED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1350 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted.
679
WFUS53 KDMX 201059
TORDMX
IAC117-125-181-201115-
/O.NEW.KDMX.TO.W.0020.190820T1059Z-190820T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
559 AM CDT Tue Aug 20 2019
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Eastern Lucas County in south central Iowa...
Southwestern Marion County in south central Iowa...
Southeastern Warren County in south central Iowa...
* Until 615 AM CDT.
* At 559 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Melcher-Dallas, or 12 miles southeast
of Indianola, moving southeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Melcher-Dallas around 605 AM CDT.
Chariton around 610 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Lacona, Russell, Williamson, Milo and Red Haw Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4120 9355 4132 9348 4125 9305 4095 9321
TIME...MOT...LOC 1059Z 298DEG 56KT 4121 9343
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Small2 follow-up statements
821
WWUS53 KDMX 201104
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
604 AM CDT Tue Aug 20 2019
IAC117-125-181-201115-
/O.CON.KDMX.TO.W.0020.000000T0000Z-190820T1115Z/
Lucas IA-Marion IA-Warren IA-
604 AM CDT Tue Aug 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR EASTERN
LUCAS...SOUTHWESTERN MARION AND SOUTHEASTERN WARREN COUNTIES...
At 604 AM CDT, a confirmed tornado was located near Melcher-Dallas,
or 12 miles north of Chariton, moving southeast at 60 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Lucas, southwestern Marion and southeastern Warren Counties,
including the following locations... Lacona, Russell and Williamson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4118 9347 4128 9341 4125 9305 4095 9321
TIME...MOT...LOC 1104Z 296DEG 53KT 4119 9335
TORNADO...OBSERVED
HAIL...<.75IN
$$
Small168
WWUS53 KDMX 201120
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
620 AM CDT Tue Aug 20 2019
IAC117-125-181-201128-
/O.EXP.KDMX.TO.W.0020.000000T0000Z-190820T1115Z/
Lucas IA-Marion IA-Warren IA-
620 AM CDT Tue Aug 20 2019
...THE TORNADO WARNING FOR EASTERN LUCAS...SOUTHWESTERN MARION AND
SOUTHEASTERN WARREN COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and
a Severe Thunderstorm Warning remains in effect for the area.
Heavy rain is still possible with this thunderstorm as well.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.
Remember, a Severe Thunderstorm Warning still remains in effect for
Lucas, Marion and Southern Warren County until 700 am.
LAT...LON 4118 9347 4128 9341 4125 9305 4095 9321
TIME...MOT...LOC 1118Z 298DEG 56KT 4110 9312
$$
SmallWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:50 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 3:50 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 350 AM CDT Tue Aug 20 2019 ...Includes Update On Severe Weather Threat... .DISCUSSION.../Today through Monday/ Issued at 348 AM CDT Tue Aug 20 2019 Synoptic Overview: High pressure centered near the Four Corners region continues to keep mid to upper-level flow amplified over the western CONUS for much of the this week, while closed low remains in place over Hudson Bay. Thus the upper-Midwest will remain in moderate northwesterly flow, with a few short-waves and jet streaks and associated surface features to bring periods of rain showers and thunderstorm activity. Main focus with this forecast package will be on the severe weather threat overnight into Tuesday Morning, and then rain/thunderstorm chances again Wednesday morning through afternoon. Tuesday: Current Severe Weather Threat (Through 14z Tuesday): Convection Initiation took place in portions of northwest and west-central Iowa late this evening. It has not taken long for these storms to produce severe hail, especially the deviant left-movers. Greatest axis of instability still exists from Lamoni northwest to Sioux City with values of SBCAPE between 3000 to 4000 J/kg. Still looking at plenty of effective bulk shear (greater than 30 kts) throughout central Iowa to get updrafts rotating on new initiation. Still looking at thunderstorms to congeal into an expansive MCS that can still be capable of producing damaging winds into the morning hours. A close eye will need to kept on the 0-3 km shear vector and its orientation to any thunderstorm cluster, as a brief spin-up cannot be ruled out in this highly sheared environment. DCAPE values across central and west-central Iowa remain above 1000 J/kg, and model soundings still favoring dry air from 925 mb through 650 mb making this environment primed for a damaging wind event. Severe Thunderstorm Watch 601 is currently out for most of the area until 12z. If the congealing of individual storms takes longer and the cold pool remains strong, local extension in time may be necessary early to mid-morning. Rest of the Afternoon: Main challenge for this afternoon will be maximum temperatures. With the realization of an expansive MCS developing, is looking more like the area will be experiencing widespread cloud cover that may take longer to clear out than guidance is otherwise indicating. Thus for Tuesday afternoon, have bumped down temperatures a few degrees but have not made any drastic changes. With added moisture from rainfall, dewpoints will climb into the mid 70s this afternoon. Even with the high dewpoints, right now looking at heat indices in the upper 90s. Currently not expecting many locations to push heat indices much above 100. However, if there is decent clearing prior to peak insolation by late-morning to early afternoon, this may change the temperature story. In terms of precipitation, not expecting much activity during this afternoon. A few light sprinkles or brief shower may pop up, but no substantial forcing returns until Wednesday morning. Wednesday: The next H5 short-wave and vorticity maximum is set to swing through Iowa and looks to sweep a cold front through beginning late morning and continuing into the afternoon. 00z runs of GFS/NAM pinpoint best convergence along a line from Omaha to Lamoni, and then eastward over to the Highway 63 corridor. So far the Wednesday activity is not looking like it will have what it needs for any appreciable severe threat. MUCAPAE during the time of favorable forcing is not pushing much above 1000 J/kg, with 0-6 km bulk shear only around 20 kts. The better shear environment is kept behind the boundary in most of the 00z runs through Wednesday late afternoon. Will have to remain aware of rainfall potential, especially if the convection early Tuesday morning produces very robust rainfall. For now, will keep POPs concentrated along the Missouri River Valley and along Iowa-Missouri state line. Extended: Thursday and beyond large-scale flow will primarily be north- northwesterly and will also weaken as H5 closed low over Hudson Bay is pushed eastward. This will keep temperatures on the cooler side. Next appreciable chance for precipitation will come Sunday with short-wave swinging down across the Northern Plains into the Upper- Midwest. However there is some disagreement between GFS and ECWMF on exact timing, with the GFS trending a little faster with this disturbance. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1151 PM CDT Mon Aug 19 2019 The scenario is essentially unchanged since 00z. Isolated storms should affect KMCW shortly and there is at least medium confidence that a significant thunderstorm complex will develop into portions of central IA during the early morning hours. Have VFR either TSRA or VCTS mention for now depending on confidence, but there will likely be a period of lower conditions for at least one of the TAF sites overnight. No mention until timing and location confidence increases however. Some lingering stratus is possible after the precip, but confidence is medium to high that VFR conditions will return by Tue afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 321 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075- 081>086-092>097-210830- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast to continue overnight through Tuesday Morning. Large hail, damaging winds, and an isolated tornado is possible. Rain showers may linger into the late morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated. IAZ007-028-039-210830- Worth-Bremer-Black Hawk- 321 AM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast late this morning. Storms will be capable of producing hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is forecast at this time. .SPOTTER INFORMATION STATEMENT... Hail and wind damage reports would be greatly appreciated.
In the hours before
Special weather statement, Aug 20, 2:11 AM CDT, 3 hours 48 minutes before
Special Weather Statement National Weather Service Des Moines IA 211 AM CDT Tue Aug 20 2019 IAZ004>006-015>017-023>027-033>037-044>047-057-200815- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Audubon- Including the cities of Estherville, Algona, Forest City, Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Audubon, and Exira 211 AM CDT Tue Aug 20 2019 ...Thunderstorms Beginning to Intensify Early this Morning... Thunderstorms are expanding in strength and coverage early this morning across western and northern Iowa and this trend will likely continue over the next few hours. Several storms will likely produce dime to nickel sized hail with larger more severe hail up to one to two inches or more possible later this morning. Damaging winds may occur as well. A Severe Thunderstorm Watch remains in effect until 7am. Small
Local storm report, Aug 20, 5:44 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND GST ADAIR 41.50N 94.64W
08/20/2019 M60 MPH GUTHRIE IA MESONET
AUTOMATED RWIS SITE ON INTERSTATE 80.
&&
BFLocal storm report, Aug 20, 5:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 AM CDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM TSTM WND DMG 3 E ADAIR 41.50N 94.59W
08/20/2019 ADAIR IA LAW ENFORCEMENT
SEMI BLOWN OVER AT REST AREA ON INTERSTATE
80.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:35 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Wright | 40 min |
| Aug 20, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 52 min |
| Aug 20, 2:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 41 min |
| Aug 20, 3:10 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 35 min |
| Aug 20, 3:44 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 46 min |
| Aug 20, 3:48 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 42 min |
| Aug 20, 4:10 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 50 min |
| Aug 20, 4:20 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin | 40 min |
| Aug 20, 4:33 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 42 min |
| Aug 20, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 40 min |
| Aug 20, 5:02 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin | 43 min |
| Aug 20, 5:06 AM CDT | Flash Flood Warning | DMX | Hamilton, Humboldt, Webster, Wright | 5 hr |
| Aug 20, 5:29 AM CDT | Tornado Warning | DMX | Madison, Warren | 31 min |
| Aug 20, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 33 min |
| Aug 20, 5:38 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 28 min |
| Aug 20, 5:48 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 15 min |
| Aug 20, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more | 65 min |
| Aug 20, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 56 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.